Tornadoes · United States · Kansas · 2004

F0 tornado, Luray, Kansas, July 7, 2004

This F0 tornado ran 0.5 miles across Russell County on July 7, 2004, touching down at 7:05 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 7, 2004
Touchdown
7:05 PM CDT (00:05 UTC)
Path length
0.5 miles (0.8 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Russell County
Touchdown point
39.070, -98.770
Lift-off point
39.070, -98.770
Record number
1394

What the Weather Service recorded

Brief touchdown in open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

54 minutes of warning. NWS ICT issued a tornado warning for this county at 23:11 UTC, 54 minutes before the tornado touched down, in force until 00:15 UTC.

Issued (UTC)ExpiredProductOffice
22:06 UTC23:00 UTCSevere Thunderstorm WarningICT
22:55 UTC00:00 UTCSevere Thunderstorm WarningICT
23:11 UTC00:15 UTCTornado WarningICT
00:10 UTC01:00 UTCTornado WarningICT
00:52 UTC01:45 UTCTornado WarningICT
01:36 UTC02:30 UTCTornado WarningICT
01:58 UTC08:00 UTCFlash Flood WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:05 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jul 7, 3:43 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 3:43 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT WED JUL 7 2004

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE PROGRESSION OF
THE SUPERCELL STORM MOVING INTO CENTRAL KANSAS THIS EVENING AND
REDEVELOPMENT AGAIN TONIGHT.

TONIGHT:
LATEST RADAR LOOP SHOWING A RIGHT MOVING SUPERCELL MOVING THROUGH
EXTREME NORTHERN KANSAS. THIS STORM STILL APPEARS TO BE ELEVATED,
BUT IT MAY BECOMING SURFACE BASED. SHEAR PROFILE FROM HILLSBORO
LOOKS SOMEWHAT FAVORABLE FOR TORNADOES WITH 0-6KM SHEAR BETWEEN 35
TO 40 KTS. THIS SUPERCELL IS MOVING RATHER SLOW AROUND 20 MPH, BUT
IT MAY SLOW DOWN EVEN MORE IF IT BECOMES ROOTED IN THE BOUNDARY
LAYER. WOULD NOT EXPECT THIS SUPERCELL TO HANG ON MUCH PAST SUNSET,
BUT WE WILL SEE. LATER TONIGHT WE SHOULD SEE MORE ELEVATED
CONVECTION DEVELOP ACROSS CENTRAL KANSAS AS THE LOW LEVEL JET BEGINS
TO FEED INTO THIS REGION AND STRENGTHENS THE ISENTROPIC UPGLIDE
ESPECIALLY AROUND 310-315K. THIS SHOULD HELP YIELD TO SOME SCATTERED
THUNDERSTORMS MAINLY AFTER 03Z IN CENTRAL KANSAS. SHEAR PROFILES
STILL LOOK PRETTY FAVORABLE FOR ELEVATED SUPERCELLS WITH THE
DIRECTION OF MOVEMENT SOUTHEAST AROUND 10 TO 20 MPH. THESE STORMS
COULD GET EVOLVE INTO A LINE ECHO WAVE PATTERN IF THEY TAP
THE DEEPER MOISTURE IN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS WHERE DEWPOINTS CONTINUE TO CLIMB. IF THEY DO, THE STORMS
WOULD MOST LIKELY BE COLD POOL DOMINATED.

THURSDAY-FRIDAY:
ALL OF THE MODELS EXCEPT FOR THE ETA SHOW THE UPPER LEVEL PATTERN
BECOMING MORE ZONAL ACROSS THE NORTHERN PLAINS. THE ETA IS THE
OUTLIER AND SHOWS ANOTHER MESOSCALE CONVECTIVE VORTICIY CENTER
MOVING THROUGH EASTERN KANSAS AND WESTERN MISSOURI THURSDAY NIGHT.
RIGHT NOW, I AM NOT GOING LET THIS MODEL SWAY ME INTO INSERTING POPS
DUE TO LACK OF CONTINUITY WITH THE REST OF THE MODELS. OTHERWISE, WE
SHOULD BECOME WELL CAPPED WITH TEMPERATURES CLIMBING INTO THE MID
AND UPPER 90S ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AND NEAR 90 IN
THE SOUTHEAST.

SATURDAY-WEDNESDAY:
NO REAL BIG CHANGES TO THIS PORTION OF THE FORECAST PACKAGE. MODELS
CONTINUE TO ADVERTISE A NICE UPPER LEVEL WAVE MOVING THROUGH
NEBRASKA AND IOWA. THIS WAVE MAY TRY TO PUSH THE FRONTAL BOUNDARY
SOUTH INTO NORTHERN KANSAS LATE SATURDAY AFTERNOON AND EVENING AND
PRODUCE SOME SCATTERED CONVECTION. WE WENT AHEAD AND MENTIONED POPS
IN CENTRAL KANSAS SATURDAY EVENING. OTHERWISE, THE REST OF THE
FORECAST LOOKS TO BE DRY AND HOT WITH A GOOD CAP IN PLACE.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  95  72  92 /  30  10   5  10
HUTCHINSON      70  95  71  93 /  30  10   5  10
NEWTON          70  94  72  92 /  40  10   5  10
ELDORADO        69  94  72  92 /  40  20   5  10
WINFIELD-KWLD   70  94  73  92 /  30  20   5  10
RUSSELL         71  97  71  95 /  30  10  10  10
GREAT BEND      71  97  71  95 /  30  10  10  10
SALINA          70  94  71  94 /  30  10  10  10
MCPHERSON       70  94  71  93 /  30  10   5  10
COFFEYVILLE     69  90  73  90 /  50  40   5  10
CHANUTE         69  91  73  90 /  50  30   5  10
IOLA            69  90  73  90 /  50  30   5  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

18/COX
Hazardous weather outlook, Jul 7, 4:09 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT WED JUL 7 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
409 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT
A FEW SEVERE THUNDERSTORMS WILL CONTINUE TO DIVE SOUTH INTO CENTRAL
KANSAS BETWEEN 5 AND 8 PM THIS EVENING. THESE STORMS WILL HAVE THE
POTENTIAL OF PRODUCING LARGE HAIL, DAMAGING WINDS AND POSSIBLY A
BRIEF TORNADO. THE BULK OF THESE STORMS WILL STAY NORTH OF HIGHWAY
56. TOWARDS MIDNIGHT, ANOTHER ROUND OF SCATTERED SEVERE STORMS WILL
DEVELOP IN CENTRAL KANSAS. THESE STORMS WILL HAVE THE POTENTIAL OF
LARGE HAIL AND DAMAGING WINDS AS THEY TRACK SOUTHEAST AROUND 20 MPH.
THE BULK OF THESE STORMS WILL STAY EAST OF THE TURNPIKE, BUT A STORM
OR TWO MAY CREEP INTO AREAS WEST OF THE TURNPIKE. THESE STORMS
SHOULD EXIT SOUTHEAST KANSAS BEFORE 9 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL KANSAS SATURDAY NIGHT.
AT THIS TIME IT IS TO EARLY TO DETERMINE THE SEVERITY OF THE STORMS.
PLEASE CHECK BACK FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED EARLY THIS EVENING AND
POSSIBLY TOWARDS MIDNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/COX

In the hours before

Local storm report, Jul 7, 6:29 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             GORHAM                  38.88N 99.02W
07/07/2004  1.00 INCH        RUSSELL            KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Jul 7, 6:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FUNNEL CLOUD     2 S LURAY               39.09N 98.69W
07/07/2004                   RUSSELL            KS   CO-OP OBSERVER

&&

CHANCE
Local storm report, Jul 7, 6:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     5 SSE LURAY             39.06N 98.65W
07/07/2004  70 MPH           RUSSELL            KS   TRAINED SPOTTER

0632 PM     HAIL             5 SSE LURAY             39.06N 98.65W
07/07/2004  1.75 INCH        RUSSELL            KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jul 7, 6:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     2 W BARNARD             39.19N 98.08W
07/07/2004  60 MPH           LINCOLN            KS   LAW ENFORCEMENT

&&

CHANCE
Local storm report, Jul 7, 7:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TORNADO          1 N GORHAM              38.90N 99.02W
07/07/2004                   RUSSELL            KS   LAW ENFORCEMENT

            TORNADO ON THE GROUND JUST NORTH OF GORHAM REPORTED BY
            CITY POLICE.

&&

BRW
Local storm report, Jul 7, 7:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0703 PM     FUNNEL CLOUD     3 SW LURAY              39.08N 98.73W
07/07/2004                   RUSSELL            KS   LAW ENFORCEMENT

&&

BRW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

0.1 hours before the tornado, 175 km from the path. July 8, 2004.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2020 joules per kilogram, CIN -61, lifted condensation level 2026 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 118 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2020 J/kg
Mixed-layer CIN
-61 J/kg
Surface CAPE
3620 J/kg
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.6
0-3 km lapse rate
8.1 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

11.9 hours after it, 175 km from the path. July 8, 2004.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1043 joules per kilogram, CIN -454, lifted condensation level 2294 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 256 square meters per square second, 0 to 6 km bulk shear 18 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-454 J/kg
Surface CAPE
1068 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Russell (RSL), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:07 UTC82.469.8160° 24 kt291007.8
22:24 UTC82.469.8160° 17 kt241007.5VCTS
22:53 UTC8170150° 18 kt221007.5TS
23:53 UTC7871130° 19 kt1006.4-TSRA
00:26 UTC75.271.690° 31 kt351006.4+TSRA
00:34 UTC73.471.650° 27 kt371006.4+TSRA BR
00:39 UTC73.471.640° 31 kt361006.8+TSRA BR
00:46 UTC71.669.820° 34 kt391007.1+TSRA BR
00:53 UTC6968340° 25 kt321009.1+TSRA FG
01:00 UTC64.464.4360° 20 kt321008.8+TSRA FG
01:11 UTC66.266.2290° 16 kt1010.2+TSRA BR
01:14 UTC66.266.2280° 18 kt1009.8+TSRA BR
01:17 UTC6866.2280° 7 kt1009.8+TSRA BR
01:39 UTC71.666.260° 27 kt381008.5TSRA BR
01:53 UTC726820° 14 kt241012.2-TSRA
02:01 UTC73.464.460° 11 kt271012.5TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 142 km away, was scanning. The volume nearest the touchdown began at 00:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:46 UTCHAIL 0.757 N EllsworthEllsworth, KS
21:48 UTCHAIL 0.885 Sw Sylvan GroveLincoln, KS
22:07 UTCTSTM WND GST 605 Ene Sylvan GroveLincoln, KS
22:10 UTCTSTM WND GST 60Sylvan GroveLincoln, KS
22:15 UTCHAIL 0.88Cawker CityMitchell, KS
22:15 UTCHAIL 0.88Cawker CityMitchell, KS
22:22 UTCHAIL 0.2511 W HunterOsborne, KSSTANDING WATER IN DITCHES...DIME SIZED HAIL...VISIBLE WALL CLOUD TO THE WEST.
22:22 UTCHAIL 0.2511 W HunterOsborne, KSSTANDING WATER IN DITCHES...DIME SIZED HAIL...VISIBLE WALL CLOUD TO THE WEST.
22:22 UTCHAIL 0.7511 W HunterOsborne, KSWATER STANDING IN THE DITCHES...DIME SIZED HAIL...VISIBLE WALL CLOUD TO THE WEST.
22:22 UTCHAIL 0.7511 W HunterOsborne, KSWATER STANDING IN THE DITCHES...DIME SIZED HAIL...VISIBLE WALL CLOUD TO THE WEST.
22:24 UTCHEAVY RAIN 011 W HunterMitchell, KSSTANDING WATER IN DITCHES.
22:24 UTCHEAVY RAIN 011 W HunterMitchell, KSSTANDING WATER IN DITCHES.
22:32 UTCHAIL 1LincolnLincoln, KS
22:35 UTCHAIL 0.885 Se WaldoRussell, KS
22:35 UTCHAIL 1.75LincolnLincoln, KS
22:48 UTCHAIL 1.252 Nw LincolnLincoln, KS
22:50 UTCHAIL 0.75Cawker CityMitchell, KS
22:50 UTCHAIL 1.751 Se LincolnLincoln, KSREPORTED BY KSN WEATHER SPOTTER.
22:55 UTCHAIL 15 Nne LincolnLincoln, KS
23:04 UTCHAIL 21 N LincolnLincoln, KS
23:05 UTCHAIL 2.7516 S OsborneOsborne, KSPOLICE REPORTED BASEBALL SIZED HAIL. NO SIGNIFICANT DAMAGE REPORTED TO VEHICLE.
23:05 UTCHAIL 2.7516 S OsborneOsborne, KSPOLICE REPORTED BASEBALL SIZED HAIL. NO SIGNIFICANT DAMAGE REPORTED TO VEHICLE.
23:08 UTCTSTM WND DMGWaldoRussell, KSNUMEROUS TREE LIMBS DOWN.
23:13 UTCHAIL 1.752 N WaldoOsborne, KS
23:17 UTCTSTM WND GST 65N WaldoRussell, KS
23:20 UTCTSTM WND GST 60LurayRussell, KS
23:20 UTCHAIL 1.75LurayRussell, KS
23:25 UTCTSTM WND GST 09 Sw OsborneOsborne, KS8 TO 10 INCH BRANCHES DOWN
23:29 UTCHAIL 2.55 Ene VictoriaEllis, KS
23:29 UTCHAIL 1GorhamRussell, KS
23:30 UTCHAIL 2.7510 Sw OsborneOsborne, KS
23:32 UTCTSTM WND GST 705 Sse LurayRussell, KS
23:32 UTCHAIL 1.755 Sse LurayRussell, KS
23:34 UTCFUNNEL CLOUD2 S LurayRussell, KS
23:54 UTCHAIL 11 E StocktonRooks, KS
23:54 UTCHAIL 11 E StocktonRooks, KS
23:59 UTCTSTM WND GST 59LurayRussell, KSCOURTESY KSNW WEATHERLAB.
23:59 UTCTORNADO1 N GorhamRussell, KSTORNADO ON THE GROUND JUST NORTH OF GORHAM REPORTED BY CITY POLICE.
00:00 UTCHAIL 2.52 N GorhamRussell, KS
00:02 UTCHAIL 0.882 Nw AltonOsborne, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of July 7, 2004

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 71:58 PM CDTF0Liberty, TX0.225$3,000
July 73:30 PM CDTF0Mitchell, KS0.525
July 74:32 PM PDTF0Tulare, CA0.040
July 76:55 PM CDTF0Russell, KS0.575
July 76:59 PM CDTF0Russell, KS0.575
July 77:45 PM CDTF0Russell, KS0.575
July 77:53 PM CDTF0Russell, KS0.575
July 77:53 PM CDTF0Rooks, KS0.125
July 77:56 PM CDTF0Russell, KS0.575
July 78:03 PM CDTF0Russell, KS0.575
July 78:10 PM CDTF0Russell, KS0.575
July 78:15 PM CDTF0Russell, KS0.575
July 78:15 PM CDTF0Russell, KS0.7100$50,000
July 78:23 PM CDTF0Russell, KS0.575
July 78:30 PM CDTF0Russell, KS0.9100$70,000
July 78:30 PM CDTF1Russell, KS1.5125$100,000
July 78:34 PM CDTF0Russell, KS0.575
July 78:37 PM CDTF0Russell, KS0.575
July 78:37 PM CDTF0Ellis, KS0.350
July 78:40 PM CDTF0Ellis, KS0.150
July 78:44 PM CDTF0Barton, KS0.575
July 79:03 PM CDTF0Barton, KS0.575
July 79:13 PM CDTF0Barton, KS0.575
July 79:27 PM CDTF0Barton, KS0.575

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.